Alert archive / Virginia / Flash Flood Warnings in 2015

Flash Flood Warning 6, NWS Blacksburg, VA

May 11, 2015Grayson County, Virginia; Ashe County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at May 11, 2015, 6:00 PM EDT for Grayson County, Virginia; Ashe County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2015, 6:00 PM EDT (22:00 UTC)
Expired
May 11, 2015, 9:00 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Ashe County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:30 PM EDTFLASH FLOOD4 S Comers Rock, VABIG RIDGE RD OVERTOPPED AT ELK CREEK. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WGUS51 KRNK 112200
FFWRNK
NCC009-VAC077-120100-
/O.NEW.KRNK.FF.W.0006.150511T2200Z-150512T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ASHE COUNTY IN NORTHWESTERN NORTH CAROLINA...
  GRAYSON COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 900 PM EDT
    
* AT 557 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PERSISTING 
  IN AN AREA FROM INDEPENDENCE...TO ELK CREEK...TO VOLNEY...TO 
  FLATWOOD...TO CRESTON. UP TO THREE INCHES OF RAIN HAVE FALLEN 
  ACROSS MUCH OF CENTRAL GRAYSON AND WESTERN ASHE COUNTY...AND 
  ADDITIONAL RAINFALL OF 1 TO 3 INCHES IS LIKELY THROUGH MUCH OF 
  THIS AREA.  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. EXCESSIVE 
  RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR STEEP 
  TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION AND 
  OTHER LOOSE MATERIALS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  INDEPENDENCE...
  LANSING...
  WHITETOP...
  ASHLAND...
  AND MOUTH OF WILSON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3646 8171 3647 8170 3653 8171 3657 8168
      3659 8168 3661 8165 3662 8162 3664 8160
      3666 8155 3670 8154 3676 8123 3676 8118
      3669 8097 3661 8104 3657 8126 3657 8135
      3656 8135 3655 8139 3643 8150 3641 8173

$$

RAB
3 follow-up statements
509 
WGUS71 KRNK 112245
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 PM EDT MON MAY 11 2015

NCC009-VAC077-120100-
/O.CON.KRNK.FF.W.0006.000000T0000Z-150512T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-GRAYSON VA-
645 PM EDT MON MAY 11 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR 
NORTHWESTERN ASHE AND GRAYSON COUNTIES...

AT 637 PM EDT...DOPPLER RADAR INDICATED THAT THUNDERSTORMS AND HEAVY 
RAINFALL HAVE DIMINISHED ACROSS ASHE COUNTY...BUT PERSIST ACROSS 
GRAYSON COUNTY. PARTS OF CENTRAL GRAYSON COUNTY BETWEEN ELK CREEK 
AND VOLNEY HAVE SEEN 4 TO 5 INCHES OF RAIN DURING THE PAST THREE 
HOURS...WITH A FEW SPOTS RECEIVING IN EXCESS OF 6 INCHES OF 
RAINFALL. FLASH FLOODING HAS BEEN REPORTED JUST NORTH OF 
INDEPENDENCE WITH CREEKS AND STREAMS OUT OF THEIR BANKS...INCLUDING 
PORTIONS OF ROCK CREEK JUST NORTHEAST OF INDEPENDENCE.

EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
INDEPENDENCE...
LANSING...
WHITETOP...
ASHLAND...
AND MOUTH OF WILSON. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE IN THE 
FLASH FLOOD WARNING AREA BEFORE THE PRECIPITATION DIMINISHES.  THIS 
WILL SIMPLY EXACERBATE THE FLOODING ALREADY ONGOING IN THE REGION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3646 8171 3647 8170 3653 8171 3657 8168
      3659 8168 3661 8165 3662 8162 3664 8160
      3666 8155 3670 8154 3676 8123 3676 8118
      3669 8097 3661 8104 3657 8126 3657 8135
      3656 8135 3655 8139 3643 8150 3641 8173

$$

RAB
508 
WGUS71 KRNK 112354
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT MON MAY 11 2015

NCC009-VAC077-120100-
/O.CON.KRNK.FF.W.0006.000000T0000Z-150512T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-GRAYSON VA-
754 PM EDT MON MAY 11 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR 
NORTHWESTERN ASHE AND GRAYSON COUNTIES...

AT 749 PM EDT...TRAINED WEATHER SPOTTERS HAD OBSERVED FLASH FLOODING 
IN GRAYSON COUNTY NORTH OF INDEPENDENCE ALONG ROCK CREEK. DOPPLER
RADAR INDICATES THAT RAINFALL OF 3 TO 5 INCHES...LOCALLY IN EXCESS OF
SIX INCHES HAS BEEN COMMON ACROSS CENTRAL GRAYSON COUNTY FROM SOUTHWEST
OF ELK CREEK TO NORTH OF INDEPENDENCE...TO NORTHWEST OF BAYWOOD.

SIMILARLY ACROSS WESTERN ASHE COUNTY IN THE WARNED AREA...RAINFALL
AMOUNTS OF 3 TO 4 INCHES WERE COMMON WEST OF TROUT AND ASHLAND TO
NEAR THE TENNESSEE STATE LINE.

EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
INDEPENDENCE...
LANSING...
WHITETOP...
ASHLAND...
AND MOUTH OF WILSON. 

RAINFALL IS DECREASING ACROSS THE WARNED AREA. ADDITIONAL RAINFALL
AMOUNTS SHOULD BE MOSTLY LESS THAN 1/2 INCH. HOWEVER...CONSIDERABLE
RUNOFF WILL CONTINUE FOR SEVERAL HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3646 8171 3647 8170 3653 8171 3657 8168
      3659 8168 3661 8165 3662 8162 3664 8160
      3666 8155 3670 8154 3676 8123 3676 8118
      3669 8097 3661 8104 3657 8126 3657 8135
      3656 8135 3655 8139 3643 8150 3641 8173

$$

RAB
054 
WGUS71 KRNK 120048
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
848 PM EDT MON MAY 11 2015

NCC009-VAC077-120100-
/O.CON.KRNK.FF.W.0006.000000T0000Z-150512T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-GRAYSON VA-
848 PM EDT MON MAY 11 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR 
NORTHWESTERN ASHE AND GRAYSON COUNTIES...

AT 842 PM EDT...RAINFALL ACROSS THE WARNED AREA HAS DIMINISHED TO 
JUST LIGHT RAIN. ADDITIONAL RAINFALL WILL NOT BE SUFFICIENT TO
CAUSE FLASH FLOODING. HOWEVER...RAINFALL OF 4 TO 6 INCHES FELL ACROSS
PARTS OF THE WARNED AREA DURING THE EVENING. CONSIDERABLE RUNOFF
LIKELY CONTINUES IN SOME AREAS. SMALL CREEKS...STREAMS...AND DRAINAGE
DITCHES WILL LIKELY BE NEAR OR SLIGHTLY ABOVE BANKFUL FOR A SHORT
WHILE...BUT SHOULD BEGIN TO RECEDE CONSIDERABLY DURING THE NEXT
COUPLE OF HOURS.

EXCESSIVE RAINFALL ACROSS THE WARNED AREA HAS RESULTED IN SOME MUD
SLIDES IN AREAS OF STEEP TERRAIN. MUD SLIDES CAN CONSIST OF ROCK...
UD...VEGETATION AND OTHER LOOSE MATERIALS. USE EXTREME CAUTION 
WHEN TRAVELING THROUGH THIS REGION TONIGHT...ESPECIALLY AT NIGHT
WHEN IT HARDER TO SEE SUCH DANGERS AS WELL AS FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
INDEPENDENCE...
LANSING...
WHITETOP...
ASHLAND...
AND MOUTH OF WILSON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3646 8171 3647 8170 3653 8171 3657 8168
      3659 8168 3661 8165 3662 8162 3664 8160
      3666 8155 3670 8154 3676 8123 3676 8118
      3669 8097 3661 8104 3657 8126 3657 8135
      3656 8135 3655 8139 3643 8150 3641 8173

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 11, 3:44 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 11, 3:44 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT MON MAY 11 2015

.SYNOPSIS...
LOW PRESSURE WAS OVER THE GREAT LAKES WITH A COLD FRONT TRAILING
INTO EASTERN TEXAS. THIS FRONT WILL MOVE EAST TONIGHT AND WILL BE
OFF THE COAST BY TUESDAY NIGHT. HIGH PRESSURE BUILDS IN AND WILL
KEEP THE AREA COOL AND DRY THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 325 PM EDT MONDAY...

REMNANTS OF ANA HAS PULLED AWAY FROM THE AREA...BUT HAS LEFT THE
REGION IN A TROPICAL AIRMASS. WITH SOME WEAK CONVERGENCE AND
AFTERNOON HEATING OVER THE WEST...HAS GENERATED SLOW MOVING PULSE
STORMS THIS AFTERNOON. THESE STORMS WILL DRIFT TO THE EAST-NORTHEAST
THROUGH EARLY THIS EVENING. THESE PULSE STORMS WILL FADE WITH LOSS OF
HEATING BUT MAY NOT COMPLETELY GO AWAY OVERNIGHT AS INSTABILITIES
LINGER UNTIL MIXING INCREASES WITH THE APPROACHING COLD FRONT
TONIGHT.

PREFRONTAL SHOWERS WILL MOVE IN ACROSS THE MOUNTAINS LATE THIS
EVENING. AS THE FRONT TRACKS ACROSS THE MOUNTAINS TONIGHT...WEST
WINDS INCREASE WITH DOWNSLOPING LIMITING CONVECTION ACTIVITY EAST OF
THE BLUE RIDGE. THE BEST CHANCE FOR CONVECTION EAST OF THE BLUE
RIDGE WILL BE THIS EVENING. DYNAMICS WITH THE FRONT SPLIT WITH THE
MAIN PIECE OF ENERGY TRACKING NORTH INTO THE GREAT LAKES AND OHIO
VALLEY AND THE OTHER SOUTH INTO THE SOUTHERN MISSISSIPPI VALLEY
OVERNIGHT. WITH WEAK DYNAMICS...DO NOT EXPECT ANY SEVERE STORMS THIS
EVENING AND OVERNIGHT. SOME PULSE STORMS THIS AFTERNOON COULD FLIRT
CLOSE TO SEVERE WITH HAIL...BUT OVER ALL ACTIVITY WILL BE THE RUN-OF-
THE-MILL THUNDERSTORMS.

THE FRONT CROSSES THE MOUNTAINS TONIGHT AND WILL BE EAST OF THE
PIEDMONT BY LATE TUESDAY MORNING. THE DEW POINT FRONT LAGS BEHIND
AND DOES NOT CLEAR THE AREA UNTIL TUESDAY AFTERNOON. WITH CLEARING
BEHIND THE FRONT AND A WARM START TO THE DAY...HIGH TEMPERATURES
WILL REMAIN ABOVE NORMAL WITH UPPER 70S WEST TO UPPER 80S EAST.
PRESSURE RISES BEHIND THE FRONT WILL ALSO BRING BREEZY AND GUSTY
CONDITIONS DURING THE DAY TUESDAY. NOTHING CLOSE TO ADVISORY
CRITERIA.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 330 PM EDT MONDAY...

HIGH PRESSURE WILL BUILD ACROSS THE AREA FOR MID WEEK...PROVIDING
FAIR DRY CONDITIONS...TEMPERATURES CLOSE TO THE SEASONAL NORM. THE
PRESSURE GRADIENT WILL BE STRONG ENOUGH FOR BREEZY CONDITIONS
TUESDAY NIGHT AND WEDNESDAY...BUT AS THE HIGH DRIFTS OVERHEAD
WEDNESDAY NIGHT...THE WINDS WILL DIMINISH.

MODEL GUIDANCE IS IN GOOD AGREEMENT AND WAS GENERALLY FOLLOWED FOR
BOTH THE MAX AND MINS.  TRIMMED DEWPOINTS A FEW DEGREES COMPARED TO
GUIDANCE PER POTENTIAL TO MIX DOWN DRIER AIR ALOFT.  THIS RESULTED
IN AFTERNOON RELATIVE HUMIDITY MINIMUMS 10 PERCENT DRIER THAN PREV
FORECASTS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 PM EDT MONDAY...

WEATHER PATTERN FAVORS THE RETURN OF THE AN UPPER LEVEL RIDGE OF
HIGH PRESSURE OVER THE SOUTHEAST UNITED STATES WITH BUILDING HEIGHTS
ACROSS OUR FORECAST AREA.  THIS WILL RESULT IN AN UPWARD TREND OF
TEMPERATURES AND DEWPOINTS WITH AN OVERALL RETURN TO SUMMER-LIKE
WEATHER WITH TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL IN ADDITION
TO A DAILY THREAT FOR SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 135 PM EDT MONDAY...

A SLOW MOVING COLD FRONT WILL CROSS OVER THE MOUNTAINS THIS
EVENING...THEN OVER THE PIEDMONT TUESDAY MORNING. AHEAD OF THIS
FRONT...SLOW MOVING PULSE STORMS ARE FORMING ACROSS THE
MOUNTAINS. THESE STORMS WILL CONTINUE INTO THE EVENING...THEN FADE
WITH LOSS OF HEATING. MORE SHOWERS EXPECTED AS THE FRONT CROSSES
OVER THE REGION OVERNIGHT. CONFIDENCE AND TIMING OF THESE
AFTERNOON PULSE STORMS OVER A PARTICULAR AIRPORT IS
LOW...THEREFORE WILL CARRY VICINITY THUNDERSTORMS AT ALL SITES
THROUGH THE AFTERNOON.

A MUCH DRIER AIR MASS COMES INTO THE REGION WITH VFR CONDITIONS
TUESDAY THROUGH THURSDAY. GUSTY NORTHWEST WINDS ARE EXPECTED ON
TUESDAY AND POSSIBLY WEDNESDAY. THE NEXT CHANCE OF SUB VFR WEATHER
AND PRECIPITATION WILL BE ON FRIDAY.

&&

.CLIMATE...
AS OF 425 AM EDT MONDAY...

A FEW MAXIMUM TEMPERATURE RECORDS MAY BE SET TODAY.

HERE ARE THE CURRENT RECORD HIGHS...

ROANOKE    91 IN 1953
LYNCHBURG  94 IN 1896
DANVILLE   94 IN 1953
BLUEFIELD  83 IN 2007
LEWISBURG  82 IN 2007
BLACKSBURG 84 IN 2007

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...PM
LONG TERM...PM
AVIATION...RCS
CLIMATE...AMS
Hazardous weather outlook, May 11, 3:45 PM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT MON MAY 11 2015

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-121945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
345 PM EDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, May 11, 4:17 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT MON MAY 11 2015

NCZ003-020-112115-
YADKIN NC-SURRY NC-
417 PM EDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN YADKIN COUNTY IN NORTHWESTERN NORTH CAROLINA...
  SOUTHEASTERN SURRY COUNTY IN NORTHWESTERN NORTH CAROLINA...

* UNTIL 515 PM EDT

* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BURCH...MOVING TO THE EAST AT 10 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
  STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED
  WITH THIS THUNDERSTORM.

* LOCATIONS IMPACTED INCLUDE...
  BOONVILLE...
  EAST BEND...
  ROCKFORD...
  NEBO...
  AND BURCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3626 8081 3634 8076 3627 8045 3624 8045
      3623 8043 3622 8043 3621 8045 3618 8044
      3614 8044 3612 8046 3612 8049
TIME...MOT...LOC 2014Z 283DEG 7KT 3629 8075

RAB
Special weather statement, May 11, 4:56 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT MON MAY 11 2015

VAZ024-112145-
ROCKBRIDGE VA-
456 PM EDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 545 PM EDT

* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ACROSS SOUTHERN AUGUSTA
  COUNTY...JUST NORTH OF THE ROCKBRIDGE COUNTY LINE...
  MOVING TO THE SOUTH AT 20 MPH.

* PENNY SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  VESUVIUS...
  CORNWALL...
  BROWNSBURG...
  AND FAIRFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3793 7920 3789 7915 3786 7915 3780 7918
      3779 7920 3779 7927 3776 7929 3777 7935
      3802 7939 3802 7937
TIME...MOT...LOC 2053Z 353DEG 15KT 3797 7929

RAB
Special weather statement, May 11, 5:17 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT MON MAY 11 2015

VAZ024-112215-
ROCKBRIDGE VA-
517 PM EDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 615 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS NEAR LEXINGTON AND BUENA VISTA
  CITY...MOVING TO THE EAST AT 15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LEXINGTON CITY
  AND BUENA VISTA CITY.

THIS INCLUDES VMI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3771 7932 3769 7932 3768 7934 3766 7935
      3764 7937 3764 7938 3763 7939 3778 7957
      3784 7950
TIME...MOT...LOC 2114Z 270DEG 13KT 3773 7943

RAB
Local storm report, May 11, 5:46 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             5 E BEECH MOUNTAIN      36.21N 81.80W
05/11/2015  E0.25 INCH       WATAUGA            NC   TRAINED SPOTTER

&&

16
Local storm report, May 11, 5:51 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     DEBRIS FLOW      1 SSE BEECH MOUNTAIN    36.20N 81.88W
05/11/2015                   WATAUGA            NC   LAW ENFORCEMENT

            THE BEECH MOUNTAIN POLICE DEPARTMENT REPORTED MULTIPLE
            MUDSLIDES AND DEBRIS FLOWS ACROSS THE BEECH MOUNTAIN
            AREA.

&&

16
Local storm report, May 11, 5:57 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             LEXINGTON CITY          37.78N 79.45W
05/11/2015  E0.88 INCH       CITY OF LEXINGTON  VA   911 CALL CENTER

&&

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:22 PM EDTSpecial Weather StatementRNKBland23 min
May 11, 2:08 PM EDTSpecial Weather StatementRNKCarroll52 min
May 11, 2:50 PM EDTSpecial Weather StatementRNKGrayson, City of Galax55 min
May 11, 3:06 PM EDTSpecial Weather StatementRNKPatrick54 min
May 11, 4:06 PM EDTSpecial Weather StatementRNKFloyd, Henry54 min
May 11, 4:56 PM EDTSpecial Weather StatementRNKRockbridge49 min
May 11, 5:17 PM EDTSpecial Weather StatementRNKCity of Buena Vista, City of Lexington58 min
May 11, 5:26 PM EDTAreal Flood AdvisoryRNKGrayson2 hr
May 11, 5:32 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista43 min
May 11, 6:09 PM EDTSevere Thunderstorm WarningRNKAmherst22 min
May 11, 6:19 PM EDTSpecial Weather StatementRNKBuckingham56 min
May 11, 6:27 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, City of Lynchburg63 min
May 11, 7:10 PM EDTSpecial Weather StatementRNKCity of Buena Vista65 min
May 11, 7:12 PM EDTSpecial Weather StatementRNKCarroll63 min
May 11, 7:29 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, City of Lynchburg61 min
May 11, 2:12 PM EDTSpecial Weather StatementRNKWatauga48 min
May 11, 2:45 PM EDTSpecial Weather StatementRNKWilkes45 min
May 11, 3:33 PM EDTSpecial Weather StatementRNKWatauga57 min
May 11, 3:49 PM EDTSpecial Weather StatementRNKAshe56 min
May 11, 4:17 PM EDTSpecial Weather StatementRNKYadkin58 min
May 11, 4:27 PM EDTAreal Flood AdvisoryRNKWatauga2 hr
May 11, 4:47 PM EDTFlash Flood WarningRNKWatauga3 hr
May 11, 5:07 PM EDTAreal Flood AdvisoryRNKAshe, Watauga113 min

Nearby

Flash Flood Warnings in Virginia, 2015Flash Flood Warnings in North Carolina, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.